Toeplitz words, generalized periodicity and periodically iterated morphisms

Extended abstract
  • Julien Cassaigne
  • Juhani Karhumäki
Session 4B: Combinatorics
Part of the Lecture Notes in Computer Science book series (LNCS, volume 959)


We consider so-called Toeplitz words which can be viewed as generalizations of one-way infinite periodic words. We compute their subword complexity, and show that they can always be generated by iterating periodically a finite number of morphisms. Moreover, we define a structural classification of Toeplitz words which is reflected in the way how they can be generated by iterated morphisms.


Finite Alphabet Generalize Periodicity Consecutive Block Periodic Iteration Infinite Word 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    J.-P. Allouche, Sur la complexité des suites infinies, Bull. Belg. Math. Soc.1 (1994), 133–143.Google Scholar
  2. 2.
    J.-P. Allouche and R. Bacher, Toeplitz sequences, paperfolding, towers of Hanoi and progression free sequences of integers, Ens. Math.38 (1992), 315–327.Google Scholar
  3. 3.
    K. Culik II, J. Karhumäki, and A. Lepistö, Alternating iteration of morphisms and the Kolakoski sequence, in Lindenmayer systems, G. Rozenberg and A. Salomaa, eds., pp. 93–106, Springer-Verlag, 1992.Google Scholar
  4. 4.
    C. Davis and D. E. Knuth, Number representations and dragon curves I, II, J. Recr. Math.3 (1970), 61–81 and 133–149.Google Scholar
  5. 5.
    A. Ehrenfeucht, K. P. Lee, and G. Rozenberg, Subword complexity of various classes of deterministic languages whithout interaction, Theoret. Comput. Sci.1 (1975), 59–75.CrossRefGoogle Scholar
  6. 6.
    N. J. Fine and H. S. Wilf, Uniqueness theorem for periodic functions, Proc. Am. Math. Soc.16 (1965), 109–114.Google Scholar
  7. 7.
    H. Furstenberg, Recurrences in ergodic theory and combinatorial number theory, Princeton Univ. Press, 1981.Google Scholar
  8. 8.
    K. Jacobs and M. Keane, 0–1 sequences of Toeplitz type, Z. Wahr. verw. Geb.13 (1969), 123–131.CrossRefGoogle Scholar
  9. 9.
    W. Kolakoski, Self-generating runs, prob. 5304, Amer. Math. Monthly73 (1966), 681–682. Solution by N. Ucoluk.MathSciNetGoogle Scholar
  10. 10.
    A. Lepistö, On the power of periodic iteration of morphisms, in ICALP '93, pp. 496–506, Lect. Notes Comput. Sci. 700, Springer-Verlag, 1993.Google Scholar
  11. 11.
    M. Lothaire, Combinatorics on Words, vol. 17 of Encyclopedia of Mathematics and its Applications, Addison-Wesley, 1983.Google Scholar
  12. 12.
    M. Mendès France and A. J. van der Poorten, Arithmetic and analytic properties of paperfolding sequences, Bull. Austr. Math. Soc. 24 (1981).Google Scholar
  13. 13.
    H. Prodinger and F. J. Urbanek, Infinite 0–1 sequences without long adjacent identical blocks, Discr. Math.28 (1979), 277–289.CrossRefGoogle Scholar
  14. 14.
    O. Toeplitz, Beispiele zur Theorie der fastperiodischen Funktionen, Math. Ann.98 (1928), 281–295.CrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1995

Authors and Affiliations

  • Julien Cassaigne
    • 1
  • Juhani Karhumäki
    • 2
  1. 1.LITP, Université Pierre et Marie CurieParis Cedex 05France
  2. 2.Department of MathematicsUniversity of TurkuTurkuFinland

Personalised recommendations